Alert archive / Minnesota / Winter Weather Advisories in 2021
Winter Weather Advisory 15, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Dec 20, 2021, 2:33 PM CST for 4 counties in Minnesota. It took effect at Dec 21, 2021, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2021, 2:33 PM CST (20:33 UTC)
- In effect from
- Dec 21, 2021, 12:00 AM CST
- Expired
- Dec 21, 2021, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
Counties Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 132 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -145 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007 WWUS43 KMPX 202033 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 233 PM CST Mon Dec 20 2021 MNZ042>045-210445- /O.NEW.KMPX.WW.Y.0015.211221T0600Z-211221T1800Z/ Todd-Morrison-Mille Lacs-Kanabec- Including the cities of Long Prairie, Little Falls, Princeton, and Mora 233 PM CST Mon Dec 20 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Todd, Morrison, Mille Lacs and Kanabec Counties. * WHEN...From midnight tonight to noon CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$
3 follow-up statements
862 WWUS43 KMPX 210333 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 933 PM CST Mon Dec 20 2021 MNZ042>045-211145- /O.CON.KMPX.WW.Y.0015.211221T0600Z-211221T1800Z/ Todd-Morrison-Mille Lacs-Kanabec- Including the cities of Long Prairie, Little Falls, Princeton, and Mora 933 PM CST Mon Dec 20 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches, with locally 4 inches possible. * WHERE...Morrison, Todd, Kanabec and Mille Lacs Counties. * WHEN...Until noon CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$
509 WWUS43 KMPX 210941 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 341 AM CST Tue Dec 21 2021 MNZ042>045-211800- /O.CON.KMPX.WW.Y.0015.000000T0000Z-211221T1800Z/ Todd-Morrison-Mille Lacs-Kanabec- Including the cities of Long Prairie, Little Falls, Princeton, and Mora 341 AM CST Tue Dec 21 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Snow. Snow accumulations around two inches. * WHERE...Morrison, Todd, Kanabec and Mille Lacs Counties. * WHEN...Until noon CST today. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ Borghoff
093 WWUS43 KMPX 211826 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1226 PM CST Tue Dec 21 2021 MNZ042>045-211930- /O.EXP.KMPX.WW.Y.0015.000000T0000Z-211221T1800Z/ Todd-Morrison-Mille Lacs-Kanabec- Including the cities of Long Prairie, Little Falls, Princeton, and Mora 1226 PM CST Tue Dec 21 2021 ...WINTER WEATHER ADVISORY HAS EXPIRED... Snowfall has ended across the area thus the advisory has expired. Some blowing snow is possible with winds increasing this afternoon, however widespread travel impacts are not anticipated at this time. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Dec 20, 12:53 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 20, 12:53 PM CST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1253 PM CST Mon Dec 20 2021 .UPDATED for 18Z Aviation Discussion... Issued at 1241 PM CST Mon Dec 20 2021 && .SHORT TERM...(Today through Tuesday) Issued at 415 AM CST Mon Dec 20 2021 A cold front is located from north central to west central Minnesota early this morning. There is a band of light snow across far southern North Dakota that is sliding east. The degree of dry air doesn't seem to be stopping snow from reaching the ground and there are 25-30dBZ within the core of it. May need to add some PoPs across west central MN shortly if this band doesn't begin weakening within the next hour. Winds are turning northwest behind the front and temperatures are dropping into the teens. Temperatures farther east have remained steady in the mid to upper 20s. After the initial temperature drop with the cold front, they will remain steady or slowly fall through the day. Drier air will also bring a decrease in clouds by late in the day. Not long after they clear, clouds will begin increasing again tonight ahead of an approaching system. Tough to say how far temps will drop this evening before the clouds increase, but we should have widespread single digits for lows, maybe some subzero readings as well. The system for late tonight and Tuesday has trended south. A low will track east across SD and southern MN through Tuesday morning. Broad isentropic lift and good saturation north of the track should allow widespread light snow to develop. A narrow area of heavier snow tied to mid level frontogenesis could set up across central MN (along the border with WFO DLH). This forcing is also located within the middle of the impressively deep 10-12kft DGZ. Snow totals have increased and are now an inch or two north of I-94. However, there could be a stripe of advisory level accumulation with greater than 3 or 4 inches where the core of the heavier snow sets up. Like the last system, this one too has the potential to overachieve. It will be a quick mover though, so not expecting extreme totals. .LONG TERM...(Tuesday night through Sunday) Issued at 415 AM CST Mon Dec 20 2021 The long term will start off with a warming trend through Christmas eve followed a cool down for Christmas. There area a couple of chances for precipitation, but at this point any accumulations look minor. High pressure moving in behind Tuesday's system with a brief shot of CAA will give another chilly morning for Wednesday with lows near zero in the northern CWA and near 10F in the south. High pressure will drift off to the southeast on Wednesday and return flow and WAA kick in. 850mb temperatures rise to around zero or a little above by Thursday with resulting highs in the mid 20s to mid 30s on Wednesday, and the low 30s to low 40s on Thursday. Overnight lows moderate quite a bit as well with lows in the 20s on Thursday and Friday morning. A quick moving short wave moving across the area on Thursday morning could bring some snow showers on Thursday, and have brought the NBM PoPs further south into the CWA. On Friday, the models are starting to come towards each other with a trough moving through the upper midwest and taking on a negative tilt. It looks like there will not be much moisture to work with until this system is east of the forecast area. The NBM has slight PoPs on Friday in the west with 30-40% PoPs in the east. Friday looks to be the warmest day of the week with highs in the mid 30s to lower 40s, and model soundings show a mixed bag of precipitation possible with the trough passage. We look to cool down behind Friday's trough, but how much we cool down will depend on the track and strength of the trough as shown by the fairly wide spread in the guidance for temperatures. It looks like another short wave ejecting out of the southwest late in the weekend could be the next possible precipitation maker, but there is much uncertainty beyond Friday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1241 PM CST Mon Dec 20 2021 Generally VFR conditions today, but a few MVFR clouds are possible at KAXN and KRWF. Overnight mid level clouds will develop and on Tuesday a band of snow will spread from west-to-east and affect the northern TAF sites. Expect IFR visbys under this snow, with brief periods of LIFR possible. The snow will also end from west-to-east and should be done by Tuesday afternoon. KMSP... VFR conditions today and tonight, and the likelihood of snow remains high for Tuesday morning. Anticipate snow to last for a few hours during the morning, and then exit the region by the afternoon. Accumulations around a half inch to possibly an inch are expected. /OUTLOOK FOR KMSP/ Wed...VFR. Wind S-SE 5-10 kts. Thu...VFR with small chance of very light snow. Variable wind 5 kts. Fri...VFR but MVFR/-RASN possible. Wind SE at 10-15 kts bcmg NW at 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...Borghoff LONG TERM...CEO AVIATION...JRB
Hazardous weather outlook, Dec 20, 3:15 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 315 AM CST Mon Dec 20 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 315 AM CST Mon Dec 20 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A period of snow is expected along and north of I-94 Tuesday morning. Accumulations of 1 to 3 inches are likely, with the higher totals north. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
Nearby
Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.